Alert archive / Hawaii / Winter Weather Advisories in 2011
Winter Weather Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this winter weather advisory at Dec 22, 2011, 3:26 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2011, 3:26 AM HST (13:26 UTC)
- Expired
- Dec 22, 2011, 11:37 AM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
208 WWHW40 PHFO 221326 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 AM HST THU DEC 22 2011 ...WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS... .COLD TEMPERATURES ALOFT DUE TO AN UPPER LEVEL TROUGH OVER THE BIG ISLAND COMBINED WITH ABUNDANT MOISTURE WILL CAUSE ICE AND SNOW COVERED ROADWAYS TO BE HAZARDOUS FOR VEHICLES...ESPECIALLY THIS MORNING. HIZ028-222200- /O.NEW.PHFO.WW.Y.0021.111222T1326Z-111222T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 326 AM HST THU DEC 22 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON HST TODAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING DRIZZLE...WHICH IS IN EFFECT UNTIL NOON HST TODAY. * LOCATIONS...THE SUMMITS OF MAUNA LOA AND MAUNA KEA. * HAZARD TYPES...SNOW AND FREEZING DRIZZLE ABOVE 12 THOUSAND FEET. * ACCUMULATIONS...AN ADDITIONAL 1 TO 2 INCHES POSSIBLE. * TIMING...THROUGH THIS MORNING * IMPACTS...HAZARDOUS DRIVING CONDITIONS AND REDUCED VISIBILITY. * WINDS...EAST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES...LOWER 30S. * VISIBILITIES...NEAR ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND REDUCED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ HOUSTON
1 follow-up statement
158 WWHW40 PHFO 222137 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1137 AM HST THU DEC 22 2011 HIZ028-222245- /O.CAN.PHFO.WW.Y.0021.000000T0000Z-111222T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1137 AM HST THU DEC 22 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER WEATHER ADVISORY. THE UPPER LEVEL SYSTEM THAT BROUGHT THE CHANCE FOR WINTRY WEATHER HAS DRIFTED SOUTHWARD...REDUCING THE CHANCE FOR ANY FURTHER ACCUMULATIONS. THUS THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter weather advisory went out at Dec 21, 8:30 PM HST, 6 hours 56 minutes earlier.
Area forecast discussion, Dec 21, 8:30 PM HST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED DEC 21 2011 .SYNOPSIS... AN UPPER-LEVEL LOW SOUTH OF THE STATE WILL COMBINE WITH GUSTY TRADES AND ABUNDANT MOISTURE TO PRODUCE PERIODS OF ENHANCED WINDWARD RAINFALL THROUGH THE HOLIDAY WEEKEND. SOME OF THESE SHOWERS WILL ALSO BE TRANSPORTED TO LEEWARD AREAS OF THE SMALLER HAWAIIAN ISLANDS BY THE BLUSTERY TRADES. LOCALLY HEAVY SHOWERS REMAIN POSSIBLE IN THE VICINITY OF THE BIG ISLAND THROUGH THURSDAY NIGHT. A MORE TYPICAL TRADE WIND WEATHER PATTERN WILL GRADUALLY RETURN TO THE ALOHA STATE EARLY NEXT WEEK. && .DISCUSSION... AN EAST NORTHEAST TO WEST SOUTHWEST ORIENTED SUBTROPICAL RIDGE IS LOCATED ABOUT 560 MILES NORTH OF HONOLULU. THE TIGHT PRESSURE GRADIENT BETWEEN THIS FEATURE AND A NORTH NORTHEAST TO SOUTH SOUTHWEST ORIENTED SURFACE TROUGH JUST SOUTH OF THE STATE CONTINUES TO MAINTAIN A ROBUST LOW-LEVEL TRADE WIND FLOW ACROSS THE AREA EARLY THIS EVENING. ALOFT...MID- TO UPPER-LEVEL LOW PRESSURE REMAINS ABOUT 500 MILES SOUTH SOUTHWEST OF HILO ACCORDING TO LOOPS OF WATER VAPOR IMAGERY AND SATELLITE DERIVED UPPER LEVEL WINDS. AN UPPER TROPOSPHERIC TROUGH ALSO EXTENDS NORTHWARD FROM THE LOW PRESSURE ALOFT TO THE VICINITY OF THE BIG ISLAND. AS A RESULT...ATMOSPHERIC CONDITIONS REMAIN RELATIVELY UNSTABLE OVER THE EASTERN END OF THE STATE...WHERE NO REAL INVERSION IS EVIDENT IN THE HILO SOUNDING FROM 200 PM HST THIS AFTERNOON. THIS IS IN STARK CONTRAST WITH AN INVERSION LOCATED JUST BELOW 6 THOUSAND FEET IN THE LIHUE SOUNDING AT THE SAME TIME. THEREFORE...THE ATMOSPHERE CONTINUES TO GRADUALLY STABILIZE OVER THE WESTERN ISLANDS. ALSO OF SIGNIFICANCE IS THE PRECIPITABLE WATER VALUES AT HILO...WHICH WAS 1.45 INCHES COMPARED WITH ONLY 0.86 AT LIHUE. THE INCREASING STABILITY AND DECREASING MOISTURE MOVING FROM EAST TO WEST UP THE ISLAND CHAIN IS EVIDENT IN THE COVERAGE OF LOW CLOUDS AND TRADE SHOWERS AS SHOWN ON SATELLITE AND RADAR IMAGERY EARLY THIS EVENING. THE GREATEST CONCENTRATION OF CLOUDS AND SHOWERS REMAINS OVER THE EASTERN ISLANDS...WHERE LOCALLY HEAVY SHOWERS ARE IN THE FORECAST OVER THE WINDWARD BIG ISLAND THROUGH THURSDAY NIGHT. ELSEWHERE...RAINFALL WILL REMAIN FOCUSED MAINLY ALONG WINDWARD FACING SLOPES AND TERRAIN. THE FRESH TO LOCALLY STRONG TRADES WILL CONTINUE TO TRANSPORT SOME OF THESE SHOWERS OVER TO LEEWARD SECTIONS OF THE SMALLER HAWAIIAN ISLANDS. SOME FROZEN PRECIPITATION IS ALSO POSSIBLE ABOVE 12 THOUSAND FEET ON THE BIG ISLAND SUMMITS...WITH SOME SLIGHT ACCUMULATION EXPECTED DURING THE NEXT 24 TO 36 HOURS. THE WIND ADVISORY FOR THE SUMMIT OF MOUNT HALEAKALA ON MAUI CONTINUES THROUGH THURSDAY AFTERNOON. WINDS HAD DROPPED JUST BELOW WIND ADVISORY CRITERIA EARLIER THIS AFTERNOON. HOWEVER...THE LATEST OBSERVATIONS AND FORECAST MODEL GUIDANCE CONTINUES TO SUGGEST THE SUSTAINED WINDS WILL REMAIN NEAR THE 30 MPH THRESHOLD FOR THE FORESEEABLE FUTURE. THE LATEST FORECAST MODEL OUTPUT INDICATES UPPER-LEVEL TROUGHING WILL REMAIN IN THE VICINITY OF THE MAIN HAWAIIAN ISLANDS THROUGH MOST OF THE HOLIDAY WEEKEND. THE DYNAMIC LIFT DUE TO THIS UPPER-LEVEL CYCLONIC FLOW AND THE ASSOCIATED COOLER TEMPERATURES ALOFT WILL LIKELY KEEP ENOUGH INSTABILITY IN PLACE TO ALLOW THE DEVELOPMENT OF BRIEF WINDWARD DOWNPOURS THROUGH THIS WEEKEND. AT THE SAME TIME...THE TIGHT PRESSURE GRADIENT SOUTH OF SUBTROPICAL RIDGING TO THE NORTH OF THE ALOHA STATE WILL MAINTAIN GENERALLY FRESH TRADES. SO...LEEWARD AREAS OF THE SMALLER ISLANDS WILL ALSO LIKELY EXPERIENCE PASSING SHOWERS THIS WEEKEND. TYPICAL HAWAIIAN TRADE WEATHER MAY NOT RETURN AGAIN UNTIL SOME TIME EARLY NEXT WEEK. && .AVIATION... BASED ON EARLIER REPORTS FROM SEVERAL CESSNA AIRCRAFT...SIGMET OSCAR WAS ISSUED FOR MOD TO OCNL SEV CAT FROM THE THE SFC TO 8 KFT OVER AND IMT S THRU W OF ALL ISLANDS. IF THIS SIGMET IS CANCELLED LATER TONIGHT...IT WILL BE FOLLOWED BY AN AIRMET FOR TEMPO MOD TURBULENCE OVER THESE SAME AREAS. ALSO...AIRMET SIERRA REMAINS IN EFFECT FOR MT OBSC ALONG N AND E FACING SLOPES BETWEEN UPOLU POINT AND CAPE KUMUKAHI ON THE BIG ISLAND...AND WILL LIKELY REMAIN IN PLACE THROUGH TONIGHT WITH ABUNDANT MOISTURE MOVING IN FROM THE E. PASSING SHRA WILL BRING BRIEF MVFR CIG/SHRA TO MOST WINDWARD TERMINALS...EXCEPT AT PHTO...WHERE MVFR CIG WILL LIKELY PREVAIL THROUGH THE NIGHT. LOW-LEVEL WIND SHEAR IS ALSO LIKELY AT PHKO... WITH STRONG TRADE WINDS JUST ABOVE THE SURFACE OVERLYING A DIURNAL WEAK LAND/SEA BREEZE CIRCULATION. && .MARINE... THE GALE WARNING FOR THE ALENUIHAHA AND PAILOLO CHANNELS WILL CONTINUE THROUGH EARLY THURSDAY MORNING. WINDS OF 25 TO 30 KT ARE OCCURRING OVER MOST OF THE REMAINDER OF THE HAWAIIAN WATERS. IN ADDITION...LOCALLY GENERATED WAVES DUE TO THE FRESH TO STRONG TRADE WINDS...COMBINED WITH A SMALL TO MODERATE NORTHWEST SWELL...ARE EXPECTED TO KEEP SEAS NEAR 10 FEET OVER MOST OF THE HAWAIIAN COASTAL WATERS INTO THURSDAY NIGHT. THESE SEAS ALONG WITH THE GUSTY TRADES REQUIRE A SMALL CRAFT ADVISORY /SCA/ TO REMAIN IN EFFECT FOR ALL HAWAIIAN COASTAL WATERS AND THE REMAINING CHANNELS INTO EARLY FRIDAY MORNING. NOTE THAT THE GALE WARNING FOR THE TWO CHANNELS WILL BE REPLACED WITH A SCA ONCE IT EXPIRES. FURTHER EXTENSIONS OF THE SCA FOR MUCH OF THE COASTAL WATERS ARE LIKELY THROUGH MOST OF THE HOLIDAY WEEKEND DUE TO PERSISTENT FRESH TO STRONG TRADES. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING FOR EAST FACING SHORES OF ALL ISLANDS EXPOSED TO THE TRADE WIND GENERATED WAVES. THESE SHORT-PERIOD WAVES ARE PRODUCING ROUGH AND CHOPPY SURF CONDITIONS. THESE ELEVATED WAVES WILL LIKELY CONTINUE TO AFFECT EAST FACING SHORES BEYOND SATURDAY MORNING...SO EXPECT THIS HIGH SURF ADVISORY TO BE EXTENDED FOR AT LEAST ANOTHER DAY OR TWO LATER THIS WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 700 AM HST SATURDAY FOR EAST FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. WIND ADVISORY UNTIL 600 PM HST THURSDAY FOR HALEAKALA SUMMIT. GALE WARNING UNTIL 600 AM HST THURSDAY FOR THE PAILOLO AND ALENUIHAHA CHANNELS. SMALL CRAFT ADVISORY UNTIL 600 AM HST FRIDAY FOR ALL REMAINING HAWAIIAN WATERS. && DISCUSSION/MARINE...HOUSTON AVIATION...BIRCHARD/HOUSTON
Nearby
Winter Weather Advisories in Hawaii, 2011Every winter weather advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.